Kentucky, 2012

Hail and Damaging Winds in Kentucky, April 30, 2012

April 30, 2012 · NWS PAH · 4 events in 4 counties and zones

A few severe thunderstorms occurred in a warm, moist and unstable air mass across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few severe thunderstorms occurred in a warm, moist and unstable air mass across western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:10 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 30, 2:10 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT MON APR 30 2012

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 310 PM CDT MON APR 30 2012

MAIN AREA OF THUNDERSTORMS IS BEHAVING ITSELF QUITE WELL SO FAR.
THE INSTABILITY SEEMS TO BE HAVING A HARD TIME STANDING UP TO THE
SHEAR...AS THE STORMS ARE LEANING SIGNIFICANTLY DOWNSHEAR. AS
ORIGINALLY THOUGHT 0-3KM HELICITY IS NOT GREAT ENOUGH TO SUPPORT
UPDRAFT ROTATION...SO WE HAVE A JUMBLED MESS ON RADAR. EXPECT THAT
THE MAIN BAND OF CONVECTION WILL BE EAST OF THE AREA BY 00Z.

IN THE LAST HOUR SOME ISOLATED SHOWERS HAVE DEVELOPED NEAR THE
ACTUAL SURFACE BOUNDARY FROM NEAR KSAR TO NEAR KPOF. WILL NEED TO
ADJUST HOURLY POPS TO ACCOUNT FOR THIS DEVELOPMENT...BUT DO NOT
FEEL THAT IT WILL BLOSSOM INTO ANYTHING SIGNIFICANT AS IT TRIES TO
MOVE EAST INTO SOUTHERN ILLINOIS...WHERE THE AIRMASS IS WORKED
OVER.

AS FOR TONIGHT...THE EVENING SHOULD BE MOSTLY DRY AS THE AREA IS
IN BETWEEN MID-LEVEL IMPULSES. HOWEVER...12Z GUIDANCE CONTINUES TO
SURGE SHOWERS AND THUNDERSTORMS BACK ACROSS MUCH OF THE AREA
OVERNIGHT. THE GFS SOLUTION SEEMS REASONABLE...AS THE IMPULSE IS
EXPECTED TO FIRE UP CONVECTION OVER WESTERN KANSAS BY 00Z. LATEST
SATELLITE IMAGERY AND METARS INDICATE THAT THE AIRMASS IS
RECOVERING OVER NORTHERN OKLAHOMA...SO WOULD NOT EXPECT THE
CONVECTION TO BE SUPPRESSED TOO FAR SOUTH TO IMPACT OUR REGION.
THE THUNDERSTORMS SHOULD NOT BE SEVERE...BUT LOCALLY HEAVY
RAINFALL WILL BE A CONCERN.

SHOULD SEE THE CONVECTION LINGER OVER THE AREA FOR MUCH OF
TUESDAY MORNING...AND THEN SHIFT OFF TO THE NORTHEAST OF THE AREA
THROUGH THE AFTERNOON. DESTABILIZATION WILL BE DIFFICULT TO
ACHIEVE WITH ONGOING CONVECTION AND ASSOCIATED CLOUD COVER OVER
THE ENTIRE REGION THROUGH THE DAY...SO ONCE AGAIN WOULD NOT EXPECT
SEVERE WEATHER. LOCALLY HEAVY RAINFALL WILL BE A CONCERN TUESDAY
MORNING. HIGH TEMPERATURES TUESDAY WILL BE DEPENDENT ON HOW LONG
THE CLOUDS AND PRECIPITATION LINGER OVER THE REGION. TRIED TO SHOW
A DECENT GRADIENT FROM SOUTHWEST TO NORTHEAST...BUT IT MAY NOT BE
TIGHT ENOUGH.

ALL MODEL GUIDANCE IS IN AGREEMENT IN AN UPPER LEVEL RIDGE
BUILDING BACK OVER THE AREA FROM THE SOUTHEAST TUESDAY NIGHT
THROUGH WEDNESDAY. THIS SHOULD EFFECTIVELY SHUT OFF THE
PRECIPITATION OVER THE REGION FOR MID-WEEK. WITH GUSTY SOUTHWEST
WINDS AND PLENTY OF SUNSHINE EXPECTED...TEMPERATURES WILL FEEL MORE LIKE
JULY THAN EARLY MAY...WITH HIGHS IN THE UPPER 80S. PERSISTENT
SOUTH WINDS AND DEWPOINTS IN THE 60S WILL KEEP THINGS MILD AT
NIGHT THROUGH THE PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 310 PM CDT MON APR 30 2012

THE MED RANGE MODELS AND THEIR ENSEMBLE MEANS SUGGEST THAT THE PAH
FCST AREA WILL BE UNDER A MOIST WARM ADVECTION REGIME WITH HIGH SFC
PRESSURE OVER THE SERN CONUS AND SWRLY FLOW IN THE MID LEVELS OVER
US INITIALLY...FOLLOWED BY RIDGING. THIS SHOULD PROVIDE WARMER THAN
AVERAGE TEMPS AND SOME SCATTERED TO WIDELY SCATTERED SHOWER AND TSTM
DEVELOPMENT ESPECIALLY IN THE AFTERNOONS AND EVENINGS WHEN THE
ATMOSPHERE IS MOST UNSTABLE. THERE SHOULD NOT BE ANY SFC FEATURES
ACTUALLY MOVING THROUGH OUR REGION THROUGH DAY 7... HOWEVER...SHRTWV
ENERGY IN THE NERN STATES MAY CAUSE SOME MID LEVEL HEIGHT FALLS BY
DAY 7 /MON/ AND A SLIGHTLY HIGHER CHANCE OF DEEP MOIST CONVECTION...
POSSIBLY FOCUSED OVER THE NERN QUADRANT...NEAR AN APPROACHING NW TO
SE BAROCLINIC ZONE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1223 PM CDT MON APR 30 2012

A NICE LINE OF THUNDERSTORMS...GETTING GOING OVER SOUTHEAST MISSOURI
AS OF 17Z...SHOULD BE IMPACTING KCGI AT THE BEGINNING OF THE
PERIOD. THIS LINE SHOULD QUICKLY PUSH EASTWARD THROUGH THE REGION
THROUGH THE AFTERNOON. WOULD NOT EXPECT IT TO IMPACT THE TAFS FOR
MUCH MORE THAN AN HOUR...UNLESS A SIGNIFICANT STRATIFORM AREA
DEVELOPS. FOR NOW HAVE A 2 HOUR WINDOW OF MVFR CONDITIONS IN A
TEMPO AT EACH SITE. WOULD EXPECT IT TO BE EAST OF KOWB BY 00Z.
LEFT A COUPLE HOURS OF VFR SHRA BEHIND THE CONVECTION TO ACCOUNT
FOR POTENTIAL STRATIFORM RAIN AREA.

GUSTY SOUTHWEST WINDS UP TO 25 KTS CAN BE EXPECTED AHEAD OF THE
STORMS. WOULD EXPECT WINDS TO VEER A BIT AND WEAKEN BEHIND THE
STORMS.

THE MODELS CONTINUE TO BRING MORE CONVECTION BACK INTO THE AREA
LATE TONIGHT INTO TUESDAY MORNING. NOT SO SURE ABOUT THIS...SO
JUST MENTIONED A VFR SHOWER FROM NEAR SUNRISE THROUGH THE MORNING
IN THE WEST...AND FROM MID MORNING ON IN THE EAST. COULD SEE SOME
GUSTY WINDS DEVELOP TUESDAY MORNING IF PRECIPITATION DOES NOT
DEVELOP.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM....DB
AVIATION.....DRS
Hazardous weather outlook, Apr 30, 10:12 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT MON APR 30 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1112 AM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON. DEVELOPMENT WILL BEGIN OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS THROUGH THE MIDDLE PART OF THE
DAY...AND THEN SHIFT EASTWARD THROUGH THE AFTERNOON. THUNDERSTORMS
WILL MOVE EAST OF THE AREA EARLY THIS EVENING.

A FEW SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON...MAINLY
ACROSS SOUTHERN ILLINOIS AND THE EVANSVILLE TRI STATE AREA. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS...ALONG WITH
LOCALLY HEAVY RAINFALL.

MORE THUNDERSTORMS MAY MOVE EAST INTO THE REGION LATE TONIGHT.
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION
TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED...BUT
LOCALLY HEAVY RAINFALL WILL BE A CONCERN.

ON AND OFF CHANCES OF THUNDERSTORMS ARE IN THE FORECAST THURSDAY
THROUGH SUNDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MAINLY ACROSS SOUTHERN
ILLINOIS AND THE EVANSVILLE TRI STATE AREA THIS AFTERNOON.

DRS

In the hours before

Special weather statement, Apr 30, 2:26 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
326 PM CDT MON APR 30 2012

KYZ011>013-016-017-302115-
CALDWELL KY-CHRISTIAN KY-HOPKINS KY-LYON KY-TRIGG KY-
326 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY...AND CHRISTIAN COUNTY IN SOUTH CENTRAL
KENTUCKY...AND SOUTHERN CALDWELL...TRIGG AND SOUTHEASTERN LYON
COUNTIES IN WESTERN KENTUCKY UNTIL 415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDDYVILLE TO 6 MILES
SOUTH OF CANTON...AND MOVING EAST AT 45 MPH.

PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. PEA SIZE
HAIL WAS REPORTED AT GOLDEN POND AT 315 PM. IN ADDITION...TORRENTIAL
DOWNPOURS WILL REDUCE VISIBILITIES DOWN TO LESS THAN A MILE AT
TIMES...AND CAUSE PONDING OF WATER ON THE ROADWAYS.C

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CADIZ...HOPKINSVILLE...COBB...CROFTON...PEMBROKE AND HAWKINS.

CW
Special weather statement, Apr 30, 2:28 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT MON APR 30 2012

KYZ011>013-016-017-302115-
CALDWELL KY-CHRISTIAN KY-HOPKINS KY-LYON KY-TRIGG KY-
328 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY IN
NORTHWEST KENTUCKY...AND CHRISTIAN COUNTY IN SOUTH CENTRAL
KENTUCKY...AND SOUTHERN CALDWELL...TRIGG AND SOUTHEASTERN LYON
COUNTIES IN WESTERN KENTUCKY UNTIL 415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EDDYVILLE TO 6 MILES
SOUTH OF CANTON...AND MOVING EAST AT 45 MPH.

PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. PEA SIZE
HAIL WAS REPORTED AT GOLDEN POND AT 315 PM. IN ADDITION...TORRENTIAL
DOWNPOURS WILL REDUCE VISIBILITIES DOWN TO LESS THAN A MILE AT
TIMES...AND CAUSE PONDING OF WATER ON THE ROADWAYS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CADIZ...HOPKINSVILLE...COBB...CROFTON...PEMBROKE AND HAWKINS.

CW
Special weather statement, Apr 30, 2:40 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT MON APR 30 2012

INZ082-087-088-KYZ018-019-302130-
DAVIESS KY-HENDERSON KY-PIKE IN-SPENCER IN-WARRICK IN-
340 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WARRICK...SOUTHEASTERN
PIKE AND SPENCER COUNTIES IN SOUTHWEST INDIANA...AND EXTREME
NORTHEASTERN HENDERSON AND NORTHERN DAVIESS COUNTIES IN NORTHWEST
KENTUCKY UNTIL 430 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WINSLOW INDIANA TO
STANLEY KENTUCKY...AND MOVING NORTHEAST AT 45 MPH.

PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. IN
ADDITION...TORRENTIAL DOWNPOURS WILL REDUCE VISIBILITIES DOWN TO
LESS THAN A MILE AT TIMES...AND CAUSE PONDING OF WATER ON THE
ROADWAYS.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ROCKPORT...DALE...GRANDVIEW...SANTA CLAUS...TENNYSON...GENTRYVILLE
  AND CHRISNEY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Trigg

When
April 30, 2:47 PM CST
Where
Trigg County, 1.11 mi W of Rockcastle
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
36.900, -87.990

Thunderstorm Wind, Hopkins

When
April 30, 3:05 PM CST
Where
Hopkins County, 1.49 mi SSW of Romney
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -87.480

Several mainly small trees were snapped.

Thunderstorm Wind, Christian

When
April 30, 3:15 PM CST
Where
Christian County, 0.55 mi W of Hopkinsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -87.490

A peak wind gust of 70 mph was observed at the intersection of the Highway 68 Bypass and Ft. Campbell Boulevard on the south side of Hopkinsville.

Thunderstorm Wind, Todd

When
April 30, 3:45 PM CST
Where
Todd County, 0.89 mi SE of Elkton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.810, -87.140

Several large tree limbs were broken along with 1 large uprooted tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374247, 374250, 374253, 374252.